Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 124, NWS Grand Forks, ND

July 27, 2004Grand Forks County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 27, 2004, 11:20 PM CDT for Grand Forks County, North Dakota. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2004, 11:20 PM CDT (04:20 UTC)
Expired
Jul 28, 2004, 12:00 AM CDT
In force
40 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Grand Forks County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 51 km from the middle of the area, began a volume at 04:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 4.3 hours before the alert went out and 334 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2004-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 115 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2004-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
115 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1526 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 280420
SVRFGF
NDC035-280500-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1120 PM CDT TUE JUL 27 2004

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  WESTERN GRAND FORKS COUNTY IN NORTHEAST NORTH DAKOTA

* UNTIL MIDNIGHT CDT.

* AT 1117 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF LOGAN CENTER...OR ABOUT 39
  MILES WEST OF GRAND FORKS...MOVING TO THE EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...

  MCCANNA AT 1135 PM...
  KEMPTON AT 1140 PM...
  NORTHWOOD AT 1145 PM AND
  ARVILLA AT 1155 PM.

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4806 9788 4769 9791 4770 9737 4806 9746

$$

HOPPES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 7:50 PM CDT, 3 hours 30 minutes earlier.

Area forecast discussion, Jul 27, 7:50 PM CDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
750 PM CDT TUE JUL 27 2004

.DISCUSSION...
00Z MSAS ANALYSIS DEPICTED LOW PRESSURE OVER SOUTH CENTRAL SOUTH
DAKOTA WITH INVERTED TROUGH AXIS INTO CENTRAL NORTH DAKOTA. BEST
MOISTURE FLUX CONVERGENCE IS SITUATED TO THE SOUTH OF THE REGION
OVER SOUTH DAKOTA IN CLOSE PROXIMITY TO LOW CENTER. WEAKER AREA
OF CONVERGENCE WAS NOTED ALONG AND WEST OF THE RED RIVER VALLEY.
LATEST WATER VAPOR IMAGERY INDICATED 70KT JET MAX/VORTICITY MAXIMA
LIFTING NORTHEAST FROM SOUTHEAST SASK PROVINCE/NORTHEAST MONTANA.
REVIEW OF CURRENT RADAR MOSAIC IMAGERY SHOWED MAIN CONVECTION FIRING
IN VICINITY OF BISMARCK CWFA WHERE BETTER LOW LEVEL MOISTURE FLUX
CONVERGENCE IS EVIDENT ESPECIALLY ACROSS THE SOUTH. ACTIVITY WAS
MOVING TO THE NORTHEAST.

.SHORT TERM...
MAIN FORECAST CHALLENGE CONCERNS CONVECTIVE CHANCES OVERNIGHT.
EXPECT AS UPPER LEVEL DYNAMICS ENTERS PICTURE LATER THIS EVENING
I.E. RIGHT REAR QUAD OF JET FOR CONVECTION TO FILL IN AHEAD OF
EASTWARD ADVANCING TROUGH. BEST THREAT FOR THUNDER SHOULD REMAIN
ALONG AND WEST OF THE VALLEY OVERNIGHT. WITH LOSS OF DAYTIME
HEATING EXPECT SEVERE THREAT TO DIMINISH WITH ACTIVITY POSSIBLY
FORMING INTO SOME TYPE OF COMPLEX/CLUSTER OF NON-SEVERE (HEAVY RAIN)
THUNDERSTORMS. WILL WATCH TRENDS DURING NEXT FEW HOURS TO DETERMINE
DEGREE OF UPDATING NEEDED MAINLY ON AREAL COVERAGE AND TIMING ISSUES
WITH STORMS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

BERG
Hazardous weather outlook, Jul 27, 6:35 AM CDT, 16 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
635 AM CDT TUE JUL 27 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-271435-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
635 AM CDT TUE JUL 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE DEVILS LAKE BASIN
THROUGH THE LATE AFTERNOON. STORMS SHOULD SPREAD ACROSS EASTERN
NORTH DAKOTA INTO THE RED RIVER VALLEY THROUGH THE EVENING...AND
REACH INTO EXTREME NORTHWEST MINNESOTA BEFORE MIDNIGHT. STORMS WILL
PERSIST ACROSS NORTHWEST MINNESOTA DURING THE OVERNIGHT HOURS.

SOME STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS
FROM 3PM THROUGH 9PM...ACROSS THE DEVILS LAKE BASIN INTO EXTREME
NORTHEAST NORTH DAKOTA. AN ISOLATED TORNADO IS ALSO POSSIBLE THROUGH
THIS TIME PERIOD.

ISOLATED SEVERE STORMS WITH LARGE HAIL AND DAMAGING WIND ARE ALSO
POSSIBLE FROM 5PM THROUGH MIDNIGHT...ACROSS THE REMAINDER OF EASTERN
NORTH DAKOTA AND INTO EXTREME NORTHWEST MINNESOTA.

THE THREAT FOR SEVERE THUNDERSTORMS IS MAINLY WEST OF A LINE FROM
ROSEAU...THROUGH CROOKSTON AND SOUTHWARD TO MOORHEAD AND WAHPETON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH WEDNESDAY. AN ISOLATED
STORM MAY REACH SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON AND EVENING
IN EASTERN NORTH DAKOTA AND EXTREME NORTHWEST MINNESOTA. SPOTTERS
MAY ALSO BE NEEDED WEDNESDAY AFTERNOON IN NORTHWEST AND WEST CENTRAL
MINNESOTA.

GUST

Nearby

Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.